Small Mass Limit of a Langevin Equation on a Manifold

Jeremiah Birrell, Scott Hottovy, Giovanni Volpe, Jan Wehr

Research output: Contribution to journalArticlepeer-review

14 Scopus citations


We study damped geodesic motion of a particle of mass m on a Riemannian manifold, in the presence of an external force and noise. Lifting the resulting stochastic differential equation to the orthogonal frame bundle, we prove that, as m→ 0 , its solutions converge to solutions of a limiting equation which includes a noise-induced drift term. A very special case of the main result presents Brownian motion on the manifold as a limit of inertial systems.

Original languageEnglish (US)
Pages (from-to)707-755
Number of pages49
JournalAnnales Henri Poincare
Issue number2
StatePublished - Feb 1 2017

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Nuclear and High Energy Physics
  • Mathematical Physics


Dive into the research topics of 'Small Mass Limit of a Langevin Equation on a Manifold'. Together they form a unique fingerprint.

Cite this